Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 170, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2012, 4:17 PM MDT for Garden County, Nebraska. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 4:17 PM MDT (22:17 UTC)
- Expired
- Aug 2, 2012, 5:00 PM MDT
- In force
- 43 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 80.0 mph
County Garden County, NE
The radar
The North Platte radar (KLNX), 153 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:25 PM MDT | HAIL 0.88 | 6 Sw Oshkosh, NE | ALSO RECEIVED 0.70 INCHES OF RAINFALL. |
| Aug 2, 4:30 PM MDT | TORNADO | 9 Sw Oshkosh, NE | A TORNADO WAS REPORTED BY THE PUBLIC TO THE GARDEN COUNTY NEWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 452 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
293 WUUS53 KLBF 022217 SVRLBF NEC069-022300- /O.NEW.KLBF.SV.W.0170.120802T2217Z-120802T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 417 PM MDT THU AUG 2 2012 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 500 PM MDT * AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...OR 5 MILES SOUTH OF OSHKOSH...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...LEWELLEN...ASH HOLLOW STATE HISTORICAL PARK AND WINDLASS HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4140 10206 4122 10206 4127 10249 4144 10249 TIME...MOT...LOC 2217Z 289DEG 22KT 4133 10234 WIND...HAIL 80MPH 1.75IN $$ SPRINGER
1 follow-up statement
217 WWUS53 KLBF 022241 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 541 PM CDT THU AUG 2 2012 NEC069-022300- /O.CON.KLBF.SV.W.0170.000000T0000Z-120802T2300Z/ GARDEN NE- 441 PM MDT THU AUG 2 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN GARDEN COUNTY UNTIL 500 PM MDT... AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR ASH HOLLOW STATE HISTORICAL PARK...OR 12 MILES SOUTHEAST OF OSHKOSH...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... ASH HOLLOW STATE HISTORICAL PARK AND WINDLASS HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4140 10206 4122 10206 4127 10249 4144 10249 TIME...MOT...LOC 2241Z 289DEG 22KT 4128 10216 WIND...HAIL 80MPH 1.50IN $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:56 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 2, 2:56 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 356 PM CDT THU AUG 2 2012 .SYNOPSIS... AT 19Z...WATER VAPOR IMAGERY CONTINUED TO SHOW MOISTURE COMING AROUND THE UPPER HIGH (CENTERED OVER SOUTHEAST TEXAS). THE IMAGERY INDICATED THE MOISTURE PLUME COMING FROM THE MEXICAN GULF COAST AND OFF THE PACIFIC AND ACROSS THE CENTRAL PLAINS. ACCORDING TO THE SURFACE ANALYSIS...THE FRONT WAS STRETCHED ACROSS EASTERN WYOMING AND EASTERN COLORADO AND ACROSS NORTHERN OKLAHOMA. THERE WAS ALSO A SMALL AREA OF HIGH PRESSURE CENTERED OVER NORTHERN NEBRASKA NEAR VALENTINE WITH A WEAK BOUNDARY JUST NORTH OF NORTH PLATTE...OGALLALA AND ALLIANCE. SATELLITE DERIVED IMAGERY SHOWED A PLUME OF 35MM ACROSS SOUTH CENTRAL NEBRASKA AND LIFTED INDICES OF -3C TO -6C. /SPRINGER && .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. LOOKING AT THE INITIAL CONDITIONS...THE PRIME AREA OF CONVECTIVE DEVELOPMENT SHOULD BE ALONG THE BOUNDARY ACROSS SOUTH CENTRAL AND SOUTHWEST NEBRASKA. THAT IS THE LOCATION OF THE MOST UNSTABLE AND MOST FAVORABLE MOISTURE. THE 16Z HOURLY RAPID REFRESH LENDS CREDENCE TO THAT SCENARIO. THAT SIMULATION INDICATES A CONVECTIVE SYSTEM DEVELOPING OVER THE SOUTHERN PANHANDLE AND CROSSING SOUTHWEST NEBRASKA 00-03Z WITH THE HEAVIEST RAIN SOUTH OF INTERSTATE HIGHWAY 80. IT ALSO SHOWS A CONVECTIVE SYSTEM ALONG THE US20 CORRIDOR IN NORTHERN NEBRASKA. AS THE FRONT COMES SOUTH FRIDAY EVENING AND OVERNIGHT... THUNDERSTORMS ARE POSSIBLE AGAIN. IN NORTH CENTRAL NEBRASKA...IT APPEARS THAT THE MOISTURE AND INSTABILITY WILL BE MOST FAVORABLE. /SPRINGER .LONG TERM...SATURDAY THROUGH THURSDAY. COOLER CONDITIONS EXPECTED FOR THE WEEKEND BEHIND A COLD FRONT SLATED TO MOVE ACROSS THE AREA FRIDAY AFTERNOON AND EVENING...WITH HIGHS IN THE LOWER TO MID 80S FOR SATURDAY. A CLOSED UPPER LOW WILL MOVE EAST ACROSS THE NORTHERN PLAINS AS WELL SATURDAY...AND THERE WILL BE A CHANCE FOR SHOWERS AND A FEW TSTMS...ESPECIALLY ACROSS THE EASTERN PORTIONS OF NORTH CENTRAL NEBRASKA WHICH WILL BE IN CLOSER PROXIMITY TO THE LOW. SOMEWHAT WARMER SUNDAY /HIGHS NEAR 90/ AS SFC HIGH PRESSURE MOVES EAST AND SOUTHERLY WINDS RETURN. EARLY NEXT WEEK LOOKS QUITE WARM...AS THE CENTER OF THE UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS COLORADO. MAY SEE THE UPPER RIDGE FLATTEN SOMEWHAT AGAIN BY MIDWEEK...WITH A BIT COOLER HIGHS AND A SLIGHT CHANCE FOR TSTMS RETURNING. /TAYLOR && .AVIATION... OUR CONFIDENCE IS PRETTY HIGH THAT A THUNDERSTORM SYSTEM WILL FORM OVER THE SOUTHERN NEBRASKA PANHANDLE ON A SURFACE BOUNDARY AND TRACK ACROSS SOUTHWEST NEBRASKA THIS EVENING. IN TURN...CONFIDENCE IS HIGH THAT LBF WILL HAVE A THUNDERSTORM AT THE AIRPORT IN THE 02-04Z TIME FRAME. SHORT RANGE PROJECTIONS ALSO INDICATE A THUNDERSTORM SYSTEM COMING ACROSS NORTHERN NEBRASKA...BUT THERE IS SOME QUESTION WHETHER OR NOT IT WILL HOLD TOGETHER TO REACH VALENTINE. SO...WE WILL INCLUDE ONLY VCTS FOR THE TIME BEING 04-06Z. /SPRINGER && .FIRE WEATHER...A THUNDERSTORM SYSTEM THAT CROSSED NORTH CENTRAL NEBRASKA PRODUCED SIGNIFICANT RAIN OVER THE NORTHERN SANDHILLS...MAYBE EVEN ENOUGH TO MOISTEN FUELS UP SOME. AS A RESULT...THE RISK OF LIGHTNING STARTING FIRES HAS BEEN DIMINISHED...BUT NOT ELIMINATED...OVER THOSE AREAS. HOWEVER...THE REPRIEVE WILL NOT LAST MORE THAN A DAY OR TWO AND ANY GRASS THAT HAS NOT RECOVERED GREENNESS WILL DRY OUT QUICKLY. RAINFALL IN THE EASTERN PANHANDLE...THE FRENCHMAN BASIN AND THE SOUTHERN SANDHILLS WAS NOT AS WIDESPREAD AND PROBABLY DID NOT GO FAR TO REMEDY THE DRY FUELS. THOSE AREAS ARE STILL UNDER SOME RISK OF FIRES WITH LIGHTNING STRIKES AND OTHER IGNITION SOURCES. /SPRINGER && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/FIRE/AVIATION...SPRINGER LONG TERM...TAYLOR
Hazardous weather outlook, Aug 2, 3:02 PM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 402 PM CDT THU AUG 2 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-032115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 402 PM CDT THU AUG 2 2012 /302 PM MDT THU AUG 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE EASTERN NEBRASKA PANHANDLE AND OVER THE NORTHERN SANDHILLS. OTHER STORMS ARE FORECAST FOR NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE PANHANDLE BY EARLY THIS EVENING AND MAKE THEIR WAY ACROSS THE REST OF WESTERN AND CENTRAL NEBRASKA THIS EVENING. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE NORTH AND WEST OF A LINE FROM VALENTINE THROUGH MULLEN TO BIG SPRINGS WHERE DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE AGAIN EXPECTED FRIDAY AFTERNOON AND EVENING AS A FRONT MOVES THROUGH WESTERN AND NORTH CENTRAL NEBRASKA. SEVERE STORMS ARE POSSIBLE IN CENTRAL AND NORTH CENTRAL NEBRASKA WHERE MOISTURE AND INSTABILITY ARE THE MOST FAVORABLE FOR SEVERE STORMS. THE PRIMARY RISK IS LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JRS
In the hours before
Local storm report, Aug 2, 10:19 AM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1119 AM CDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN ARNOLD 41.42N 100.19W
08/02/2012 M1.60 INCH CUSTER NE CO-OP OBSERVER
24 HOUR RAINFALL TOTAL ENDING AT 800 AM CDT.
&&
CARMELLocal storm report, Aug 2, 10:38 AM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1138 AM CDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN ARTHUR 41.57N 101.69W
08/02/2012 M1.60 INCH ARTHUR NE CO-OP OBSERVER
24 HOUR RAINFALL TOTAL ENDING AT 800 AM CDT.
&&
CARMELSpecial weather statement, Aug 2, 4:02 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 502 PM CDT THU AUG 2 2012 NEZ022-022300- GARDEN NE- 402 PM MDT THU AUG 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 500 PM MDT... AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LISCO...OR 15 MILES NORTHWEST OF OSHKOSH... MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSHKOSH... DOGTOWN FLATS... BLUEWATER BATTLEFIELD STATE HISTORICAL PARK... LEWELLEN... WINDLASS HILL... ASH HOLLOW STATE HISTORICAL PARK... HIGHWAY 26 MILE MARKER 100... SPRINGER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:06 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 23 min |
| Aug 1, 6:19 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 56 min |
| Aug 1, 6:28 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 62 min |
| Aug 1, 6:38 PM MDT | Severe Thunderstorm Warning | LBF | Garfield | 52 min |
| Aug 1, 7:18 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 42 min |
| Aug 1, 7:23 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 52 min |
| Aug 2, 4:11 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 44 min |
| Aug 2, 4:23 PM MDT | Tornado Warning | LBF | Garden | 37 min |
| Aug 2, 4:59 PM MDT | Tornado Warning | LBF | Deuel, Garden | 31 min |
| Aug 2, 5:29 PM MDT | Tornado Warning | LBF | Deuel, Garden | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.